Alabama, 2020

Flash Flooding and Damaging Wind in Alabama, September 16 to 17, 2020

September 16 to 17, 2020 · NWS BMX · 15 events in 10 counties and zones

Hurricane Sally made landfall early Wednesday morning on September 16, near Gulf Shores, Alabama. Sally weakened quickly after moving inland and tracked northeast across southeast Alabama during the overnight hours on Wednesday, September 16th, and the morning hours on Thursday, September 17th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$480,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Hurricane Sally made landfall early Wednesday morning on September 16, near Gulf Shores, Alabama. Sally weakened quickly after moving inland and tracked northeast across southeast Alabama during the overnight hours on Wednesday, September 16th, and the morning hours on Thursday, September 17th.

The main impacts for Central Alabama were felt along and south of Interstate 85, where 4-8 inches of rain fell, with localized amounts near 12 inches. Wind gusts of 35 to 45 mph were also reported, with numerous reports of uprooted trees. Several counties also reported flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 11:35 AM CST, 10 minutes earlier.

Area forecast discussion, Sep 16, 11:35 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 PM CDT Wed Sep 16 2020

.SHORT TERM...
/Updated at 455 AM CDT Wed Sep 16 2020/
Today through Thursday night.

This AM, Hurricane Sally is bearing down on the AL/FL coast line.
The main changes from our previous forecast will be a faster
progression on the back end of the Sally track across Central
Alabama. Due to the overall quicker progression, we have made a few
changes. The first will be QPF. With the quick turn to the northeast
that is expected, the highest rainfall amounts should be in the
Interstate 85 corridor. The faster progression will lower the storm
total values. While we are not planning to remove anyone from the
Flash Flood Watch just yet, storm total values are lower and will
be expiring the hazard grid at 18z Thu instead of 00z Fri. The
wind advisory will trend in the same direction except that we will
expire the hazard by 12z Thu. Looking at the latest values, will
tweak the wind advisory area to add another row of counties to the
north. It will be marginal in the northern row, but the
possibilities are there. As far as max gusts, that was only
tweaked slightly to around 45 mph from 50 mph. For the severe
threat, we are not really thinking about any changes to the area.
The Interstate 85 corridor and southward still holds a marginal
tornado threat this afternoon and evening. However, with the
faster speed expected, will start and end the threat a little
earlier at noon instead of 3pm and ending around 11pm instead of
1am.

Temperatures are a non issue today with cloudy skies, mild
temperatures are expected. However, initially at least with a
stationary boundary draped across C AL, our dew points across much
of the area are in the lower to middle 60s. We will need to do some
moistening of our column this morning as well as get some lower
cloud decks in before any significant rain amounts are expected.
Across the south so far amounts have been light and manageable, but
that will change as Sally moves closer during today and heavier
bands push into the southern counties.

By Thursday, what remains of Sally will be moving into GA during the
day and thus our parameters will be ramping down with the best rain
chances in the east early on. The heavier rain will also move east
as well, thus the truncating of the flash flood watch. Temperatures
will rebound some with slightly higher readings expected.

08

.LONG TERM...
/Updated at 1220 PM CDT Wed Sep 16 2020/

Thursday night...as Sally continues to the east...rain will
continue to weaken and move to the east overnight. Low and mid
level flow will transition to out of the north bringing in cooler
and drier air...limiting rainfall potential by Friday afternoon.
Only have in slight chance for a stray shower for any remaining
moisture Friday afternoon. Saturday...flow will transition to out
of the northwest...keeping cooler air over the state.
Models are trying to hint at a low pressure developing over the
Gulf and approaching southern Alabama by late weekend. Confidence
is low on this system gathering strength...so only included a
slight chance for scattered showers beginning Saturday night
across the southern counties...and remaining through Monday early
afternoon. Clouds will remain cloudy with this system moving
across the state...with high temperatures only in the upper 70's
and lower 80's through Monday.

By Monday night...high pressure develops over the lower MS River
valley...with flow remaining from the northerly direction. This
will keep air cooler and conditions dry through the end of the
extended.

24

Previous long-term discussion:
/Updated at 455 AM CDT Wed Sep 16 2020/
Friday through Tuesday.

By Friday morning, remnants of Sally will be accelerating toward the
East Coast with interaction of a shortwave trough and southwesterly
flow aloft. In the low-levels, cold/dry advection via northerly and
northeasterly flow will usher in a stable continental airmass from
the northern CONUS. High pressure is forecast to then encompass much
of the eastern CONUS and generally extend it's presence into the
Deep South. Outside of a stray shower across the southeast counties
where some guidance indicates isolated development in association
with a lingering mid-level jet streak and weak isentropic ascent,
dry weather should be the primary theme heading into the long-term
period. With drier air moving into the region, dewpoints are
forecast to steadily decline from the 50s & 60s on Friday to the 50s
area-wide by Sunday. As a result, sensible weather will become more
fall-like with overnight lows in the low to upper 50s from this
weekend into early next week. By then the upper-level flow regime
will become more zonal with perhaps a broad, weak split-flow aloft.
This developing pattern suggests no mentionable rain chances through
mid next week as moisture and synoptic forcing remain out of the
area.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Sally has made landfall along the AL Gulf Coast and is moving to
the north/northeast. Effects from Sally will be noted by all C AL
TAFs today with very elevated and gusty winds. Heavy at times, mainly
showers (isolated thunder due to tropical nature) will also be
observed. MVFR to IFR conditions (and possible a few LIFR reports)
will spread across the area today continuing into tonight as Sally
moves NE across the SE part of AL.

08

&&

.FIRE WEATHER...

Area-wide moisture will continue to increase from the south as
Tropical System Sally moves into southern Alabama. Rain chances and
afternoon RH values are likely to remain quite elevated through
Thursday, particularly south of I-20. Periods of heavy rainfall
could lead to flooding across these areas this afternoon and into
Thursday. Gusty winds are also possible in these areas as the
remnant low moves along the I-65/85 corridor. Meanwhile, drier and
cooler air will being to wrap in behind the system from the north.
This drier and more stable airmass will eventually infiltrate much
of the area by this weekend. Rainfall is not expected during this
time and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  79  63  79  61 /  90  80  30  10  10
Anniston    67  78  64  80  62 / 100  90  40  20  10
Birmingham  67  81  66  80  63 /  80  70  30  10  10
Tuscaloosa  68  84  67  82  63 /  70  50  30  10  10
Calera      67  79  66  79  63 /  90  70  30  10  10
Auburn      67  76  66  78  65 / 100  90  40  20  20
Montgomery  70  79  68  81  66 / 100  70  40  20  10
Troy        70  79  68  81  66 / 100  70  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday afternoon for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Hale...Lee...Lowndes...Macon...
Marengo...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa.

Wind Advisory until 7 AM CDT Thursday for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Coosa...Dallas...Elmore...Greene...Hale...Lee...
Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Russell...Sumter...Tallapoosa.

&&
Hazardous weather outlook, Sep 16, 5:01 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
601 AM CDT Wed Sep 16 2020

ALZ011>015-017>050-171415-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
601 AM CDT Wed Sep 16 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The latest forecast regarding Sally brings the system through
Central Alabama today into early Thursday. The southern half of the
area will see wind impacts with sustained winds of 15 to 30 mph and
gusts up to 45 mph. Heavy rains along a line generally south of
Interstate 59 may cause flash flooding today and tonight. There will
also be a marginal tornado threat this afternoon into this evening
from noon through 11 pm along and south of the Interstate 85
corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sally will be pushing into Georgia on Thursday. Rainfall should be
decreasing but some linger flash flooding will be possible early in
the eastern portions of Central Alabama.

River flooding will also become an issue after amounts begin to pile
up. Rivers will rise, and some will remain above flood stage through
the beginning of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed today into tonight. Please follow all local, state, and CDC
guidelines in regards to travel.

08

The radar

The Ft Rucker radar (KEOX), 61 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

10 strong wind, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
September 16, 11:45 AM CST to 11:55 AM CST
Where
Pike County, Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.800, -85.970

Several trees uprooted in the city of Troy and across Pike County.

Flash Flood, Pike

When
September 16, 2:00 PM CST to 10:00 PM CST
Where
Pike County, 1.06 mi NE of Wingard to 5.51 mi ENE of Josie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.839, -86.135

Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 9-12 inches across Pike County, resulting in numerous flooded roadways, mainly across the southern portion of the county.

Flash Flood, Barbour

When
September 16, 2:00 PM CST to 10:30 PM CST
Where
Barbour County, 6.93 mi NW of Louisville to 0.63 mi S of Eufaula Weedon Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.853, -85.651

Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 9-12 inches across Barbour County, resulting in numerous flooded roadways, mainly across the southern portion of the county. A car was swept in river when a bridge washed out along Jack Hightower Road. No injuries reported.

Strong Wind, Pike

When
September 16, 2:00 PM CST to 5:00 PM CST
Where
Pike forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Pike County. Numerous trees were reported uprooted across the county.

Strong Wind, Barbour

When
September 16, 2:00 PM CST to 5:00 PM CST
Where
Barbour forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Barbour County. Numerous trees were reported uprooted across the county.

Strong Wind, Autauga

When
September 16, 2:00 PM CST to 5:00 PM CST
Where
Autauga forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Autauga County. Numerous trees were reported uprooted across the county.

Strong Wind, Montgomery

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Montgomery forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Montgomery County. Numerous trees were reported uprooted across the county.

Strong Wind, Elmore

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Elmore forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Elmore County. Numerous trees were reported uprooted across the county.

Strong Wind, Russell

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Russell forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Russell County. Numerous trees were reported uprooted across the county.

Strong Wind, Macon

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Macon forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Macon County. Numerous trees were reported uprooted across the county.

Strong Wind, Tallapoosa

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Tallapoosa forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$30,000
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across southern Tallapoosa County. Numerous trees were reported uprooted across the southern part of the county.

Strong Wind, Bullock

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Bullock forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Bullock County. Numerous trees were reported uprooted across the county.

Strong Wind, Lee

When
September 16, 5:00 PM CST to 8:00 PM CST
Where
Lee forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Lee County. Numerous trees were reported uprooted across the county.

Flash Flood, Russell

When
September 16, 7:00 PM CST to September 17, 1:00 AM CST
Where
Russell County, 3.3 mi SSW of Hurtsboro to 6.65 mi NNW of Ft Mitchell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.208, -85.427

Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 6-10 inches across Russell County, resulting in numerous flooded roadways, mainly across the southern portion of the county.

Flash Flood, Bullock

When
September 16, 7:00 PM CST to September 17, 12:30 AM CST
Where
Bullock County, 2.75 mi NW of Bughall to 4.11 mi ENE of Sagefield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.175, -85.757

Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 6-10 inches across Bullock County, resulting in flooded roadways. Roads reported closed include Highway 82 in the city of Union Springs and along Highway 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921308, 921309, 921310, 921601, 921603, 921605, 921599, 921602, 921618, 921626, 921627, 921628, 921629, 921311, 921312.